Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Albuquerque, NM

May 15, 2020Colfax County, Harding County, Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 15, 2020, 3:01 PM MDT for Colfax County, Harding County, Mora County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2020, 3:01 PM MDT (21:01 UTC)
Expired
May 15, 2020, 3:45 PM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Colfax County, NM, Harding County, NM, Mora County, NM

The radar

The Cannon AFB radar (KFDX), 182 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2807 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WUUS55 KABQ 152101
SVRABQ
NMC007-021-033-152145-
/O.NEW.KABQ.SV.W.0009.200515T2101Z-200515T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
301 PM MDT Fri May 15 2020

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northwestern Harding County in northeastern New Mexico...
  Northeastern Mora County in northeastern New Mexico...
  South central Colfax County in northeastern New Mexico...

* Until 345 PM MDT..

* At 301 PM MDT, a severe thunderstorm was located over Wagon Mound,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wagon Mound.

This includes Interstate 25 between Mile Markers 383 and 408.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to shelter inside a strong building. Stay away from
windows.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3587 10466 3598 10481 3632 10469 3617 10435
TIME...MOT...LOC 2101Z 208DEG 23KT 3603 10468 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
2 follow-up statements
500 
WWUS55 KABQ 152126
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
326 PM MDT Fri May 15 2020

NMC007-021-033-152145-
/O.CON.KABQ.SV.W.0009.000000T0000Z-200515T2145Z/
Harding-Mora-Colfax-
326 PM MDT Fri May 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHWESTERN HARDING...NORTHEASTERN MORA AND SOUTHERN COLFAX
COUNTIES...

At 326 PM MDT, a severe thunderstorm was located 11 miles northeast
of Wagon Mound, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 388 and 407.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3596 10461 3602 10476 3629 10464 3617 10435
TIME...MOT...LOC 2126Z 214DEG 21KT 3613 10458 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
123 
WWUS55 KABQ 152145
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
345 PM MDT Fri May 15 2020

NMC007-021-033-152155-
/O.EXP.KABQ.SV.W.0009.000000T0000Z-200515T2145Z/
Harding-Mora-Colfax-
345 PM MDT Fri May 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARDING...
NORTHEASTERN MORA AND SOUTHERN COLFAX COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.

LAT...LON 3596 10461 3602 10476 3629 10464 3617 10435
TIME...MOT...LOC 2145Z 221DEG 20KT 3617 10449 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:22 AM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 15, 11:22 AM MDT, 3 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1122 AM MDT Fri May 15 2020

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist, although patches
of MVFR cigs are possible overnight across the eastern plains and
may briefly impact KTCC and KROW Saturday morning. A round of
thunderstorms is likely later this afternoon/evening across NE NM,
but should remain north of both KLVS and KTCC. However, gusty/erratic
winds associated with convection is possible at both KLVS and KTCC
late this afternoon and evening.

11

&&

.PREV DISCUSSION...233 AM MDT Fri May 15 2020...
.SYNOPSIS...
A front draped across northeast New Mexico will be the focus for
shower and thunderstorm activity this afternoon. A strong or severe
storm can't be ruled out across Union County. As the front waffles
back and forth across the plains over the weekend, additional showers
and thunderstorms will be possible. Meanwhile, west of the central
mountain chain will be dry, warm and breezy at times. Monday should
be the warmest day of the week as a ridge axis moves overhead.
However, a storm system moving into the Intermountain west will draw
up moisture across New Mexico on Tuesday, increasing shower and
thunderstorm chances. Drier conditions expected for Wednesday.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
A weak upper level disturbance approaching from the southwest will
cross NM later today into tonight, providing instability. A back
door cold front in northeast NM early this morning will drift south
through midday with a sharp increase in low level moisture behind
the front. This combination will create several showers and
thunderstorms today and tonight over northeast NM, from the east
slopes of the Sangre de Cristo Mountains east to the TX border. A
storm or two could become strong to severe in far northeast Union
County, where the best shear will be found. Highs will be slightly
higher in the west and central zones and lower in much of the east,
with most sites a little above normal. Lows Friday night will be
similar to this morning, nearly all above normal. Saturday will be
very similar to today with convection confined to the northeast and
highs near to above normal.

LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...
Any storms that develop during the afternoon across northeast NM may
persist into the evening as they shift southeastward. Meanwhile, the
front will push farther south and west, through the gaps of the
central mountain chain, by Sunday morning. The low level moisture in
the Rio Grande Valley should mix out on Sunday, but the moisture will
remain across the east and may spark isolated to scattered
thunderstorms in the afternoon and evening. A few strong or severe
storms is not out of the question, but with weak flow aloft, they
likely wouldn't be very organized.

After a quieter Monday with the ridge axis over eastern NM, a large
closed low will move into the Intermountain West on Tuesday,
increasing southerly flow over NM. Moisture advection will quickly
commence, though mainly at mid levels, and by the afternoon, high
based showers and thunderstorms will be possible across much of
NM. Forecast soundings across central and western NM continue to
show strong inverted-V signatures suggesting that any virga, rain
shower or thunderstorm will have the potential for gusty
winds/microbursts. While a mix of wet and dry storms are possible
west of the central mountain chain, better low level moisture will
continue to reside across eastern NM, thus wetter storms are
expected. A strong storm or two couldn't be ruled out either. The
GFS's orientation of the upper level closed low/trough would suggest
dry, southwest flow aloft will mix to the surface on Wednesday and
scour out any remaining moisture. Instead of storms, a breezy and dry
day would be in store. However, the ECMWF and the CMC continue to
show a dryline setup across the plains with dry and windy conditions
elsewhere. How the trough moves over the Rockies will determine not
only if there will be thunderstorms potential across the plains on
Wednesday, but whether or not there will be moisture across the
plains on Thursday and Friday as well. It does look like it will get
cooler Tuesday and Wednesday, but still within 5 degrees of normal
for mid to late May.

CHJ/34

&&

.FIRE WEATHER...
No widespread critical fire weather conditions expected through the
next seven days.

A weak zonal flow aloft today will give way to a building ridge over
NM this weekend. A majority of the area will enjoy sunshine, warm
temperatures and light winds. The exception will be in the northeast
where a back door cold front is currently moving south. The front is
south of Raton and Clayton and should make it to Roswell later this
morning. Lots of low level moisture exists behind this front and
showers and thunderstorms will likely develop in the northeast today
then continue at times through the weekend. Temperatures will be
mostly above normal. Ventilation will be mostly good to excellent
each day through the weekend, aside from good to fair rates in the
east Saturday.

The ridge will peak Monday with dry and very warm air and mostly
light winds.

A storm will enter northern CA Monday and lift northeast Tuesday and
Wednesday. It will be able to draw moisture north into NM with a
round of showers and thunderstorms Tuesday into Tuesday night over
mainly central and eastern areas. Spotty critical fire conditions
will be possible in the far northwest Tuesday.

Wednesday through Friday of next week look to be dry and warm. With
a stronger flow aloft mixing down to the surface, we could see
spotty critical fire weather conditions in the east each day, with
Wednesday looking like the most likely day.

CHJ

&&

.AVIATION...
VFR conditions expected at all TAF sites through the next 24 hours.
A back door cold front will move south across the eastern plains and
highlands overnight with winds shifting to the north and northeast.
Moisture will increase behind the front with isolated to scattered
showers and thunderstorms along and east of the Sangre de Cristo
Mountains this afternoon and night. Brief VFR conditions and mountain
obscurations will be possible.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 15, 2:59 AM MDT, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
259 AM MDT Fri May 15 2020

NMZ201>241-161000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
259 AM MDT Fri May 15 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this afternoon
and evening across northeast New Mexico. A few storms may be strong
or severe with hail and gusty winds, especially across Union County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms, some strong, will remain possible across northeast
and east central New Mexico over the weekend. After a quiet Monday,
showers and thunderstorms will be possible once again on Tuesday over
central and eastern New Mexico. Gusty winds will be possible near
and west of the central mountain chain while a strong storm or two
will be possible across the east. Though there is much uncertainty, a
dryline may set up over eastern New Mexico on Wednesday, which would
be a focus for additional severe weather.

Critical fire weather conditions will also be possible on Tuesday
across northwest New Mexico and again on Wednesday across eastern New
Mexico west of the dryline.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

34

In the hours before

Special weather statement, May 15, 2:47 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
247 PM MDT Fri May 15 2020

NMZ228-152115-
Far Northeast Highlands-
247 PM MDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORA COUNTY UNTIL
315 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wagon Mound, moving northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 381 and 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3582 10473 3592 10480 3612 10469 3596 10446
TIME...MOT...LOC 2047Z 226DEG 18KT 3594 10473

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:47 PM MDTSpecial Weather StatementABQMora28 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.